Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 124, NWS Raleigh, NC

July 5, 2017Anson County, Richmond County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 5, 2017, 7:05 PM EDT for Anson County, Richmond County, North Carolina. It was in force for 70 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2017, 7:05 PM EDT (23:05 UTC)
Expired
Jul 5, 2017, 8:15 PM EDT
In force
70 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Anson County, NC, Richmond County, NC

The radar

The Raleigh/Durham radar (KRAX), 157 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 7:45 PM EDTTSTM WND DMG5 Sw Ellerbe, NCA COUPLE OF TREES DOWN.
Jul 5, 7:50 PM EDTTSTM WND DMG4 Nnw Rockingham, NCA COUPLE OF TREES DOWN AT US 220 AND CRESTVIEW DR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

335 
WUUS52 KRAH 052305
SVRRAH
NCC007-153-060015-
/O.NEW.KRAH.SV.W.0124.170705T2305Z-170706T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
705 PM EDT WED JUL 5 2017

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Anson County in central North Carolina...
  Richmond County in central North Carolina...

* Until 815 PM EDT

* At 704 PM EDT, severe thunderstorms were located along a line
  extending from 7 miles northwest of Ansonville to 8 miles northeast
  of Marshville to 8 miles southeast of Mineral Springs, moving east
  at 20 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Rockingham, Wadesboro, Hamlet, Ansonville, Polkton, Ellerbe,
  Lilesville, Morven, Peachland and Norman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

Damaging winds and continuous cloud to ground lightning is occurring 
with these storms. Move indoors immediately. Lightning is one of 
nature's leading killers. Remember, if you can hear thunder, you are 
close enough to be struck by lightning.

&&

LAT...LON 3507 8029 3517 8024 3516 8022 3516 8021
      3517 8020 3516 8019 3515 8016 3517 8016
      3517 8014 3519 8011 3517 8011 3514 8007
      3514 8002 3516 7998 3516 7990 3518 7985
      3517 7968 3481 7972 3482 8032
TIME...MOT...LOC 2304Z 285DEG 18KT 3519 8018 3506 8025 3486 8056 

HAIL...<.75IN
WIND...60MPH
 
$$

77
3 follow-up statements
287 
WWUS52 KRAH 052330
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
730 PM EDT WED JUL 5 2017

NCC007-153-060015-
/O.CON.KRAH.SV.W.0124.000000T0000Z-170706T0015Z/
Anson NC-Richmond NC-
730 PM EDT WED JUL 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR ANSON AND RICHMOND COUNTIES...

At 729 PM EDT, severe thunderstorms were located along a line
extending from 11 miles southeast of Ansonville to near Wadesboro,
moving east at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Rockingham, Wadesboro, Hamlet, Ansonville, Polkton, Ellerbe,
Lilesville, Morven, Peachland and Norman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

These storms are producing widespread wind damage across Anson 
County. SEEK SHELTER NOW inside a sturdy structure and stay away 
from windows.
 
Cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3495 8030 3514 8012 3514 8002 3516 7998
      3516 7990 3518 7985 3517 7968 3481 7972
      3482 8032
TIME...MOT...LOC 2329Z 281DEG 25KT 3504 7993 3491 8014 

HAIL...<.75IN
WIND...60MPH
 
$$

77
143 
WWUS52 KRAH 052347
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
747 PM EDT WED JUL 5 2017

NCC007-153-060015-
/O.CON.KRAH.SV.W.0124.000000T0000Z-170706T0015Z/
Anson NC-Richmond NC-
747 PM EDT WED JUL 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR SOUTHEASTERN ANSON AND CENTRAL RICHMOND COUNTIES...

At 745 PM EDT, a severe thunderstorm was located 7 miles northwest of
Rockingham, moving east at 25 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Rockingham, Hamlet, Ellerbe, McFarlan, East Rockingham, Blewett 
Falls Lake and Sandhills Game Land.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Raleigh.

Cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3492 8006 3508 7999 3511 7990 3512 7984
      3512 7969 3481 7972 3482 8009
TIME...MOT...LOC 2345Z 285DEG 20KT 3500 7987 

HAIL...<.75IN
WIND...60MPH
 
$$

77
260 
WWUS52 KRAH 060006
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
806 PM EDT WED JUL 5 2017

NCC007-153-060016-
/O.EXP.KRAH.SV.W.0124.000000T0000Z-170706T0015Z/
Anson NC-Richmond NC-
806 PM EDT WED JUL 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ANSON AND CENTRAL
RICHMOND COUNTIES WILL EXPIRE AT 815 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty 
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3492 8006 3508 7999 3511 7990 3512 7984
      3512 7969 3481 7972 3482 8009
TIME...MOT...LOC 0006Z 285DEG 18KT 3498 7976 

$$

77

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 7:00 PM EDT, 5 minutes earlier.

Area forecast discussion, Jul 5, 7:00 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
700 PM EDT Wed Jul 5 2017

.SYNOPSIS...
A weak, nearly stationary front will remain over the region tonight.
This front will lift back north as a warm front into VA on Thursday.
A cold front will approach from the NW late Friday and Friday night.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 635 PM EDT Wednesday...

Several areas of strong to isolated severe storms this evening.

The first area of concern is over the NE zones where a westward
moving outflow boundary will continue to focus showers/storms over
the NE Piedmont. A weak surface low pressure near Louisburg may
focus the stronger development around that region through mid-
evening.

Then, another area of concern was over the SW Piedmont where some
active Severe Thunderstorm Warnings continue from near CLT into the
Albemarle and Wadesboro areas. This area has the highest probability
of organized storms where strong instability exists out ahead of the
rain cooled air to the west. We will keep the higher POP in this
region eastward into the Southern Pines and Asheboro areas.

A line of convection was pushing east across the Appalachians early
this evening providing the third area of concern - our western
Piedmont. Several outflows from these storms and from the storms to
the south could ignite additional storms over the Triad region
through the evening.

Otherwise, a very warm and humid evening. Convection should wane
toward midnight. Lows generally 70-75.

&&

.SHORT TERM /Thursday and Thursday Night/...
As of 135 PM EDT Wednesday...

An upper level low over the central MS river valley will deamplify
and track slowly east into western TN/KY during the day Thu and the
western slopes of the Appalachians by 12Z Fri. The MSLP gradient
will begin to tighten over the Carolinas as the aforementioned wave
approaches the mountains from the west, with unidirectional WSW/SW
flow throughout the column. With small amplitude waves in SW flow
aloft expected to remain well N/NW of central NC and very little in
the way of low-level convergence, expect dry conditions to prevail
over the majority of central NC. Isolated convection cannot be ruled
out invof the seabreeze in the far SE Coastal Plain Thu afternoon,
nor can it be ruled out in the W/NW Piedmont where isolated mountain
convection may drift downstream via 20-30 knot mid-level flow. With
such weak forcing, convection will be diurnal in nature and should
quickly wane after sunset. Expect highs 90 to 95 with lows Thu night
several degrees warmer than previous nights, in the mid 70s, due to
a strengthening MSLP gradient and persistent southwesterly breeze.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 200 PM Wednesday...

The general upper air pattern for this part of the forecast will be
characterized by high pressure over the four corners region of the
U.S. with a trough over the east coast. A series of disturbances
will pass over the region during this time, resulting in some
unsettled weather. The usual diurnal timing of convection, best
chances in the afternoon and evening with a lull overnight, will
prevail.

A shortwave will move over Central NC on Friday, with best chances
for convection will be ahead of the surface boundary associated with
the upper wave as it progresses through the area from the northwest.
More of the same can be expected on Saturday and Saturday night
ahead of an approaching cold front, though the poor diurnal timing
may limit the chances of convection. High in the upper 80s to mid
90s Friday and Saturday, lows in the low to mid 70s Friday nights.

The aforementioned cold front will surge southward into Central NC
Sunday. Latest medium range models bring the front all the way
through Central NC, which would keep the majority of the region dry,
however if it does stall over the area Sunday night into Monday,
convection would be possible in the southeast. As for temperatures,
Lows decrease a bit for Saturday and Sunday nights, mid 60s to low
70s, upper 60s to low 70s Monday and Tuesday nights. Expect highs
Sunday through Tuesday in the mid to upper 80s, upper 80s to around
90 degrees on Wednesday. Chances for precipitation will increase
again for the middle of the week, but there is too much uncertainty
to get into specifics at this time.

&&

.AVIATION /00Z Thursday through Monday/...
As of 700 PM EDT Wednesday...

Through 18Z Thursday: Generally VFR conditions are expected this
evening and overnight. Isolated thunderstorms will produce
MVFR CIGS and VSBYS for a brief 20-30 minute period this evening.
Similar conditions are expected Thursday, with some morning
IFR stratus expected between 09z-12z.

Looking Ahead: VFR conditions will prevail through 12Z Fri.
Scattered diurnal convection and early morning low ceilings will
remain possible through Monday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...Badgett
SHORT TERM...Vincent/Franklin
LONG TERM...KC
AVIATION...Badgett
Hazardous weather outlook, Jul 5, 5:48 AM EDT, 13 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
548 AM EDT Wed Jul 5 2017

NCZ021>025-038>043-073>078-083>086-088-089-061000-
Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-Chatham-
Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
548 AM EDT Wed Jul 5 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms may produce locally heavy
rainfall this afternoon and evening. Isolated flash flooding will be
possible, primarily north of Highway 64 in urban areas and other
flood prone locations. Additionally, a few storms could become
severe, with a primary threat of damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated severe thunderstorms and locally heavy rainfall will be
possible Friday afternoon and evening as an upper level disturbance
and attendant low pressure system track east across the Mid-Atlantic.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>011-026>028-061000-
Person-Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-
548 AM EDT Wed Jul 5 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

Numerous showers and thunderstorms are expected to develop this
afternoon as an upper level disturbance and associated low pressure
system track east in vicinity of the Virginia border. A few storms
could become severe, with a primary threat of damaging winds. A
brief, isolated tornado cannot be entirely ruled out. Locally heavy
rainfall and isolated flash flooding will also be possible,
primarily in urban areas and other flood prone locations.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated severe thunderstorms and locally heavy rainfall will be
possible Friday afternoon and evening as an upper level disturbance
and attendant low pressure system track east across the Mid-Atlantic.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Vincent

In the hours before

Special weather statement, Jul 5, 4:33 PM EDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Raleigh NC
433 PM EDT WED JUL 5 2017

NCZ011-052130-
Halifax NC-
433 PM EDT WED JUL 5 2017

...a strong thunderstorm will affect portions of central Halifax
County Until 530 PM EDT...

At 432 PM EDT, Doppler radar was tracking a strong thunderstorm near
Halifax, moving east at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Halifax, Enfield, Weldon, Tillery and South Weldon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3642 7759 3642 7756 3640 7754 3637 7755
      3634 7759 3632 7757 3630 7754 3631 7750
      3632 7747 3632 7744 3629 7741 3626 7741
      3625 7738 3621 7739 3614 7737 3619 7772
      3628 7778 3640 7779 3643 7759
TIME...MOT...LOC 2032Z 264DEG 6KT 3630 7764

77
Special weather statement, Jul 5, 6:07 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Raleigh NC
607 PM EDT WED JUL 5 2017

NCZ038-039-073-074-052300-
Stanly NC-Randolph NC-Davidson NC-Montgomery NC-
607 PM EDT WED JUL 5 2017

...a line of strong thunderstorms will affect portions of
northeastern Stanly...southwestern Randolph...southern Davidson and
Montgomery Counties Until 700 PM EDT...

At 606 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Linwood to near Mt
Pleasant. Movement was east at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.

Locations impacted include...
Asheboro, Lexington, Albemarle, Randleman, Troy, Badin Lake, North
Carolina Zoo, Biscoe, Seagrove and Linwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3577 8044 3581 7975 3551 7973 3551 7977
      3537 7973 3522 7972 3535 8039 3550 8030
      3551 8019 3552 8018 3555 8021 3558 8021
      3568 8033 3572 8033 3573 8044
TIME...MOT...LOC 2206Z 276DEG 31KT 3570 8036 3544 8036

77
Special weather statement, Jul 5, 6:12 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Raleigh NC
612 PM EDT WED JUL 5 2017

NCZ073-074-083-084-052315-
Stanly NC-Richmond NC-Anson NC-Montgomery NC-
612 PM EDT WED JUL 5 2017

...a strong thunderstorm will affect portions of southern Stanly...
northwestern Richmond...northern Anson and southern Montgomery
Counties Until 715 PM EDT...

At 612 PM EDT, Doppler radar was tracking a strong thunderstorm over
Midland, or 12 miles south of Downtown Concord, moving east at 35
mph.

Wind gusts up to 50 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Ansonville, Fairview In Union County, Locust, Norwood, Oakboro,
Stanfield, Mount Gilead, Uwharrie Haven, Blewett Falls Lake and
Pekin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3535 8039 3523 7972 3494 7984 3506 8029
      3520 8028 3520 8030 3518 8031 3517 8035
      3518 8037 3517 8039 3517 8042 3516 8044
      3516 8046 3518 8048 3517 8049 3518 8051
TIME...MOT...LOC 2212Z 276DEG 30KT 3524 8053

77

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:11 PM EDTSpecial Weather StatementRAHWilson64 min
Jul 4, 9:30 PM EDTSpecial Weather StatementRAHPerson60 min
Jul 4, 9:49 PM EDTSpecial Weather StatementRAHGranville56 min
Jul 4, 11:27 PM EDTAreal Flood AdvisoryRAHDurham, Wake2 hr
Jul 5, 4:33 PM EDTSpecial Weather StatementRAHHalifax57 min
Jul 5, 4:44 PM EDTSevere Thunderstorm WarningRAHHalifax61 min
Jul 5, 4:55 PM EDTAreal Flood AdvisoryRAHHalifax3 hr
Jul 5, 6:07 PM EDTSpecial Weather StatementRAHMontgomery, Randolph53 min
Jul 5, 6:12 PM EDTSpecial Weather StatementRAHStanly63 min
Jul 5, 6:21 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond, Stanly54 min
Jul 5, 7:24 PM EDTSpecial Weather StatementRAHAlamance, Guilford66 min
Jul 5, 7:53 PM EDTSpecial Weather StatementRAHChatham67 min
Jul 5, 7:57 PM EDTSpecial Weather StatementRAHEdgecombe33 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.